Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS Wichita, KS

May 19, 2018Elk County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 5:26 AM CDT for Elk County, Wilson County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 5:26 AM CDT (10:26 UTC)
Expired
May 19, 2018, 6:01 AM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elk County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:29 AM CDTHAIL 1Longton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS53 KICT 191026
SVRICT
KSC049-205-191130-
/O.NEW.KICT.SV.W.0081.180519T1026Z-180519T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
526 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Elk County in southeastern Kansas...
  Wilson County in southeastern Kansas...

* Until 630 AM CDT

* At 525 AM CDT, a severe thunderstorm was located over Longton, or
  12 miles east of Howard, moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Longton, Buffalo, Elk Falls, Benedict,
  New Albany, Coyville and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3760 9612 3760 9596 3773 9596 3773 9553
      3738 9553 3739 9597 3730 9597 3730 9624
TIME...MOT...LOC 1025Z 226DEG 35KT 3740 9604 

HAIL...1.00IN
WIND...<50MPH
 
$$

KLEINSASSER
1 follow-up statement
895 
WWUS53 KICT 191101
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
601 AM CDT SAT MAY 19 2018

KSC049-205-191111-
/O.CAN.KICT.SV.W.0081.000000T0000Z-180519T1130Z/
Elk KS-Wilson KS-
601 AM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND WILSON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3760 9612 3760 9596 3773 9596 3773 9553
      3738 9553 3739 9597 3730 9597 3730 9624
TIME...MOT...LOC 1100Z 226DEG 35KT 3765 9572 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:23 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 19, 3:23 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 AM CDT Sat May 19 2018

.SHORT TERM...(Today through Monday night)
Issued at 313 AM CDT Sat May 19 2018

A mid/upper trough over the Central Great Basin area is progged
to shear eastward while another shortwave trough over the Ohio
Valley area lifts north and east allowing the mid/upper ridge
axis to shift east of the area. At the surface, a cold front is
progged to move south across the Central Plains states today.
This front will provide a focus for deep moist convection during
the late afternoon with higher probabilities during the evening
hours. We may see an attempt along a dryline this afternoon along
and east of the Turnpike, but confidence in this scenario remains
fairly low. Ongoing convection during the predawn hours today will
likely linger into the morning hours across portions of the area with
continued low level moisture transport into a weakly capped
airmass. As we move into the afternoon hours, the RAP and to a
lessor degree the NAM and GFS indicate veered low level flow with
marginal moisture progged in the boundary layer. Although the deep
layer shear improves compared to the previous day, the wind
profiles are progged to be more unidirectional with some
indication of backing in the H7-H5 layer. This should support a
more linear mode along the frontal boundary during the evening and
overnight hours where large hail, damaging winds and heavy rain
will be the primary threats. The better tornado threat appears to
remain north and east of our forecast area where the low level
flow will have a better chance of being backed on the eastern
periphery of the sfc low, but it will be hard to rule out a brief
tornado or two during the early stages of development or along the
dryline if cells can remain more discrete. Storms may linger into
the overnight hours as the effective front eventually is driven
south and east of the area.

Sun-Mon...Maintained low pops early Sunday, but the focus should
be south and east of the area where better chances for showers and
storms will remain. Temperatures are expected to be closer to
climate normals with values ranging from the low 70s across
central KS to near 80 in the southeast corner of the state.
Shortwave ridging will emerge from the Rockies early in the week
as we remain in a stable post-frontal regime. Rising temperatures
are anticipated with above normal temperature quickly returning on
Mon.

.LONG TERM...(Tuesday through Friday)
Issued at 313 AM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and storms through much of the period. Above normal
temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1209 AM CDT Sat May 19 2018

Combo of moisture transport and favorable upper support will keep
precipitation going for several more hours. Still indications for
MVFR ceilings in central KS tomorrow morning. Forecast in the
afternoon and evening is extremely challenging. Some indication
that precipitation could linger well into the day east of I-35,
preventing/limiting convection with front. Or it may be capped.
Some models develop extensive convection ahead of the front in
the afternoon. Precipitation should develop along front
eventually, but is unclear whether KGBD/KHUT or even KICT would
get that convection. As a result, will include VCTS at KHUT/KICT
but keep KSLN/KGBD out for now. MVFR are clouds anticipated in
the wake of the the front. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  58  76  58 /  30  60  20  10
Hutchinson      85  55  74  54 /  20  60  10  10
Newton          88  56  74  55 /  30  60  20  10
ElDorado        88  58  76  57 /  30  60  20  10
Winfield-KWLD   90  58  77  59 /  20  60  20  10
Russell         75  51  70  51 /  20  20  10  10
Great Bend      78  52  71  52 /  20  20  10  10
Salina          82  56  71  53 /  40  50  20  10
McPherson       84  54  72  53 /  30  60  20  10
Coffeyville     90  64  81  61 /  30  60  10  10
Chanute         89  63  80  59 /  30  60  20  10
Iola            88  63  79  58 /  30  60  20  10
Parsons-KPPF    89  64  81  60 /  30  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, May 19, 4:13 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
413 AM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
413 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will impact much of the area
early during the morning hours. A few strong storms with gusty winds
and pea sized hail will be possible before the activity diminishes
toward mid day.

Severe storms may develop late this afternoon with better chances
this evening across much of the area. The greatest risk is expected
across south central Kansas and the Flint Hills. Damaging winds of
60 to 70 mph, golfball sized hail and even a tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across much of south
central Kansas and the Flint hills area.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 3:28 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
328 AM CDT SAT MAY 19 2018

KSZ092-093-190900-
Cowley KS-Sumner KS-
328 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 400 AM CDT

* At 325 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Winfield...
  moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Rock,
  Cambridge, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3719 9724 3748 9700 3732 9660 3704 9716
TIME...MOT...LOC 0827Z 230DEG 33KT 3720 9707

KLEINSASSER
Local storm report, May 19, 3:42 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     HAIL             1 SW WINFIELD           37.26N 96.98W
05/19/2018  E0.75 INCH       COWLEY             KS   EMERGENCY MNGR

&&

ADK
Special weather statement, May 19, 4:15 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
415 AM CDT SAT MAY 19 2018

KSZ093-190945-
Cowley KS-
415 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 445 AM CDT

* At 413 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Winfield...moving northeast at
  40 mph.

hail up to the size of dimes...and wind gusts up to 40 mph will be
possible with this storm.

* Locations impacted include...
  Winfield, Burden, Atlanta and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3715 9698 3728 9714 3748 9695 3748 9653
TIME...MOT...LOC 0915Z 225DEG 35KT 3727 9699

KLEINSASSER
Special weather statement, May 19, 4:16 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 AM CDT SAT MAY 19 2018

KSZ098-099-190945-
Montgomery KS-Chautauqua KS-
416 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Montgomery County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 445 AM CDT

* At 413 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Peru, or 6 miles east of
  Sedan...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 40 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Elk City, Peru, Chautauqua, Havana, Niotaze, Hale and Elk
  City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3704 9630 3730 9617 3730 9576 3700 9597
      3700 9603
TIME...MOT...LOC 0916Z 225DEG 35KT 3712 9607

KLEINSASSER
Special weather statement, May 19, 4:37 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 AM CDT SAT MAY 19 2018

KSZ093-191000-
Cowley KS-
437 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Cowley County in south central Kansas...

* Until 500 AM CDT

* At 433 AM CDT...National Weather Service meteorologists were
  tracking a handful of strong thunderstorms across eastern Cowley
  county...moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

* Locations impacted include...
  Burden, Dexter, Atlanta, Cambridge, Maple City and Winfield City
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9690 3748 9691 3748 9653 3700 9653
TIME...MOT...LOC 0936Z 224DEG 45KT 3723 9666

KLEINSASSER
Special weather statement, May 19, 5:00 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 AM CDT SAT MAY 19 2018

KSZ070-093>095-098-099-191030-
Montgomery KS-Wilson KS-Cowley KS-Greenwood KS-Chautauqua KS-Elk KS-
500 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Northeastern Cowley County in south central Kansas...
  Southern Greenwood County in southeastern Kansas...
  Northern Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 530 AM CDT

* At 456 AM CDT...National Weather Service meteorologists were
  tracking numerous strong thunderstorms across southeast Kansas.
  This activity was moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

* Locations impacted include...
  Independence, Eureka, Neodesha, Fredonia, Howard, Altoona, Moline,
  Longton, Elk City, Severy, Grenola, Fall River, Elk Falls, Bolton,
  Sycamore, Benedict, Climax, New Albany, Coyville and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3727 9664 3748 9659 3748 9652 3770 9653
      3791 9644 3775 9596 3773 9596 3773 9589
      3760 9553 3739 9553 3710 9589
TIME...MOT...LOC 0957Z 222DEG 40KT 3744 9608

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:00 AM CDTSevere Thunderstorm WarningICTButler60 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 3:28 AM CDTSpecial Weather StatementICTCowley32 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 3:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningICTLabette, Neosho30 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.